Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS JSJ

February 14, 2015

NWS JSJ issued this flash flood warning at Feb 14, 2015, 12:25 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2015, 12:25 AM CST (06:25 UTC)
Expired
Feb 14, 2015, 3:15 AM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WGCA52 TJSJ 140625
FFWSJU
VIC020-030-140915-
/O.NEW.TJSJ.FF.W.0001.150214T0625Z-150214T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
225 AM AST SAT FEB 14 2015

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT THOMAS
     SAINT JOHN

* UNTIL 515 AM AST

* AT 220 AM AST...SATELITE IMAGES AND SURFACE OBSERVATIONS CONTINUE 
TO INDICATED MODERATE TO HEAVY RAINFALL AFFECTING SAINT THOMAS AND 
SAINT JOHN. AROUND FIVE INCHES OF RAIN HAS BEEN OBSERVED AT CYRIL E. 
KING AIRPORT IN SAINT THOMAS IN THE PAST OF HOURS. ADDITIONAL 
SHOWERS ARE STILL EXPECTED ACROSS THE ISLANDS...THEREFORE...THE 
URBAN AND SMALL STREAM FLOOD ADVISORY WAS UPGRADE TO A FLASH FLOOD 
WARNING.

* THE NATIONAL WEATHER SERVICE HAS UPGRADED FROM AN URBAN AND SMALL
  STREAM FLOOD ADVISORY TO A FLASH FLOOD WARNING FOR THESE AREAS.
  THE UPGRADE TO A WARNING MEANS FLOODING IS IMMINENT OR OCCURRING
  IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1829 6471 1831 6479 1835 6480 1835 6484
      1829 6481 1830 6496 1832 6497 1830 6501
      1833 6498 1834 6509 1842 6505 1837 6505
      1841 6498 1839 6492 1841 6492 1836 6488
      1838 6471 1834 6464

$$

CAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
938 
WGCA72 TJSJ 140756
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
356 AM AST SAT FEB 14 2015

VIC020-030-140915-
/O.CON.TJSJ.FF.W.0001.000000T0000Z-150214T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT THOMAS VI-SAINT JOHN VI-
356 AM AST SAT FEB 14 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM AST FOR SAINT
JOHN AND SAINT THOMAS ISLANDS...
...RECORD RAINFALL CONTINUES...

AT 330 AM AST...A CLUSTER OF VERY HEAVY SHOWERS HAS BEEN PRODUCING 
RECORD RAINFALL OVER THE WARNED AREA. OVER FIVE INCHES OF RAINFALL 
HAS FALLEN SINCE MIDNIGHT AND A TOTAL OF 7.40 INCHES HAS FALLEN 
SINCE 6 PM AST AT THE CHARLOTTE AMALIE AIRPORT OBSERVING STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

NO FLOODING REPORTS HAVE BEEN RECEIVED. IF YOU OBSERVE FLOODING 
PLEASE CALL 9-1-1 AND HAVE THEM RELAY THAT REPORT TO THE NATIONAL 
WEATHER SERVICE.

&&

LAT...LON 1829 6471 1831 6479 1835 6480 1835 6484
      1829 6481 1830 6496 1832 6497 1830 6501
      1833 6498 1834 6509 1842 6505 1837 6505
      1841 6498 1839 6492 1841 6492 1836 6488
      1838 6471 1834 6464

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 13, 9:03 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 13, 9:03 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1103 PM AST FRI FEB 13 2015

.UPDATE...CLOUDINESS AND NUMEROUS SHOWERS WERE OBSERVED ACROSS THE
FORECAST AREA IN THE AFTERNOON AND EARLY EVENING HOURS. SEVERAL
FLOOD ADVISORIES WERE ISSUED FOR MAINLAND PUERTO RICO AND FOR ST.
THOMAS AND ST. JOHN. BY 10 PM AST...MAXIMUM RAINFALL AMOUNTS WERE
BETWEEN 1 TO OVER 2 INCHES OF RAIN IN AND AROUND VEGA
ALTA...ADJUNTAS...FLORIDA...VILLALBA...JAYUYA...UTUADO AND ST.
THOMAS. UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO CONTINUE DUE
TO THE REMNANTS OF THE SHEAR LINE JUST SOUTH OF THE LOCAL AREA. AS
A RESULT...CLOUDY SKIES AND PASSING SHOWERS ARE EXPECTED OVER THE
LOCAL ISLANDS AND SURROUNDING WATERS.

&&

.AVIATION...MVFR CONDITIONS WILL CONTINUE TO PREVAIL AT TIST THROUGH
AT LEAST 14/04Z. VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL
TAF SITES AFTER 14/04Z. VCSH ARE STILL POSSIBLE OVER TIST...AND TISX
THROUGH 14/12Z. LOW LEVEL WINDS WILL BE MAINLY EAST AT 10 KTS.

&&

.MARINE...BUOYS AT RINCON AND SAN JUAN WERE INDICATING SEAS NEAR 10
FEET AT 13 TO 15 SECONDS EARLY IN THE EVENING. ALSO...WAVE MODEL
GUIDANCE ACROSS THE OFFSHORE BUOYS WERE UNDERESTIMATING WAVE
HEIGHTS BETWEEN 2 TO 3 FEET THROUGH THE DAY. THEREFORE...INCREASED THE
COASTAL FLOOD WATCH WAS EXTENDED UNTIL 10 AM AST SATURDAY AND THE
HIGH SURF ADVISORY WAS EXTENDED UNTIL 10 PM AST SATURDAY. SMALL
CRAFT ADVISORIES CONTINUE IN EFFECT ACROSS MUCH OF THE REGIONAL
WATERS.

&&

.PREV DISCUSSION... /ISSUED 316 PM AST FRI FEB 13 2015/

SYNOPSIS...A FEW DEEP LAYER LOWS WILL MOVE THROUGH THE WESTERN
ATLANTIC OVER THE NEXT SEVERAL DAYS...HAVING LITTLE TO NO IMPACT
ON LOCAL WEATHER CONDITIONS. HOWEVER...NNW SWELLS GENERATED BY
THESE MIGRATORY LOWS WILL IMPACT THE REGIONAL WATERS AGAIN EARLY
NEXT WEEK. REMNANTS OF THE FRONTAL BOUNDARY WILL KEEP THE MOISTURE
ACROSS THE FORECAST AREA SLIGHTLY ABOVE NORMAL DURING THE WEEKEND.
MID LEVEL RIDGE WILL BUILD OVER THE EASTERN CARIBBEAN...BRINGING
MORE STABLE CONDITIONS ACROSS THE ISLANDS NEXT WEEK.

DISCUSSION...MOSTLY CLOUDY SKIES HAVE BEEN OBSERVED ACROSS THE
LOCAL ISLANDS TODAY. SHOWERS HAVE BEEN AFFECTING PORTIONS OF PUERTO
RICO AND THE U.S. VIRGIN ISLANDS FROM TIME TO TIME. RAINFALL
ACCUMULATIONS HAVE RANGED BETWEEN ONE TENTH AND HALF-INCH SO FAR
THIS AFTERNOON. VILLALBA...CIALES AND AIBONITO EXPERIENCED THE
HIGHEST AMOUNTS SO FAR THIS AFTERNOON. ADDITIONAL SHOWERS MOVING
FROM THE SW WILL AFFECT PORTIONS OF PR AND USVI OVER THE NEXT
FEW HOURS. THEN...THE EAST TO SOUTHEAST WINDS WILL PUSH PASSING
SHOWERS ACROSS THE WINDWARD SIDE OF THE ISLANDS TONIGHT AND OVERNIGHT.

A WEAK SURFACE HIGH PRESSURE TO THE NORTH AND A BROAD HIGH PRESSURE
OVER THE EASTERN ATLANTIC WILL MAINTAIN THE LOW LEVEL WINDS FROM THE
EAST TO SOUTHEAST. AS A RESULT...MOISTURE ASSOCIATED WITH THE
REMNANTS OF THE FRONTAL BOUNDARY WILL MOVE OVER THE ISLANDS AGAIN
AND REMAIN THROUGH THE WEEKEND. THEREFORE...PASSING SHOWERS LIKELY
AFFECT THE USVI AND EASTERN PR AT NIGHT AND EARLY IN THE MORNING
FOLLOWED BY MODERATE CONVECTION OVER THE INTERIOR...WEST AND
NORTHWEST PORTIONS OF PUERTO RICO IN THE AFTERNOON. THEN...MID
LEVEL RIDGE BUILDS OVER THE EASTERN CARIBBEAN EARLY NEXT WEEK.
THIS RIDGE WILL STRENGTHEN THE SUBSIDENCE CAP...SUPPRESSING MOST
OF THE CONVECTIVE ACTIVITY. DRIER AND MORE STABLE CONDITIONS CAN
BE EXPECTED ACROSS PR/USVI MOST OF THE NEXT WEEK.

AVIATION...PERIODS OF VCSH AND BRIEF MVFR CIGS ARE EXPECTED ACROSS
SOME OF THE LOCAL TERMINALS FOR THE REST OF THE AFTERNOON. SHRA ARE
EXPECTED TO DEVELOPED ACROSS THE INTERIOR...NORTH...AND NE
PR...CAUSING BRIEF MVFR CONDITIONS ACROSS TJSJ. WINDS E TO NE AT 5
TO 15 KTS THEN LIGHT AND VARIABLE AFTER 14/02Z INTO THE OVERNIGHT
HOURS.

MARINE...LARGE NNW SWELL CONTINUE TO IMPACT THE ATLANTIC WATERS
AND CARIBBEAN PASSAGES. SAN JUAN AND RINCON NEARSHORE BUOYS ARE
STILL SHOWING WAVE HEIGHTS RANGING FROM 8-10 FEET THIS AFTERNOON.
MARINE MODELS ARE UNDER-ESTIMATING A SECOND PULSE OF THIS SWELL
THAT MOVE ACROSS THE OFFSHORE BUOY 41043. THEREFORE...CONTINUE TO
EXPECT WAVE HEIGHTS OF 8-10 FEET THROUGH TONIGHT. THE OVERALL SEAS
WILL SLOWLY SUBSIDE ON SATURDAY. LIFE THREATENING RIP CURRENTS ARE
LIKELY ACROSS THE ATLANTIC BEACHES THROUGH SATURDAY MORNING. COASTAL
FLOOD WATCH...HIGH SURF...AND SMALL CRAFT ADVISORIES ARE STILL IN
EFFECT THROUGH TONIGHT AND SATURDAY RESPECTIVELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  85  74  86 /  40  30  30  30
STT  74  84  75  85 /  30  30  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 10 PM AST SATURDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     COASTAL FLOOD WATCH UNTIL 10 AM AST SATURDAY FOR MAYAGUEZ AND
     VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 10 PM AST SATURDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     COASTAL FLOOD WATCH UNTIL 6 AM AST SATURDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 PM AST SATURDAY FOR CARIBBEAN
     WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
     SOUTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST SATURDAY NIGHT FOR
     ANEGADA PASSAGE SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO
     AND USVI FROM 10NM TO 19.5N-COASTAL WATERS OF NORTHERN
     PUERTO RICO OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND
     CULEBRA OUT 10 NM-COASTAL WATERS OF NORTHWESTERN PUERTO
     RICO OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND
     EASTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

&&

71/13
Hazardous weather outlook, Feb 13, 4:22 AM CST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
622 AM AST FRI FEB 13 2015

AMZ710>745-PRZ001>013-141030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
622 AM AST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST SWELLS ARE AFFECTING THE LOCAL ATLANTIC WATERS
CREATING DANGEROUS SURF CONDITIONS FROM NORTHWEST TO NORTH FACING
COASTLINES OF MAINLAND PUERTO RICO AND NORTHERN VIEQUES AND
CULEBRA. LARGE BREAKING WAVE ACTION AND DANGEROUS RIP CURRENTS
ALONG THESE AREAS ARE EXPECTED TODAY. IN ADDITION...A COASTAL
FLOOD WATCH IS IN EFFECT FOR THE NORTH AND NORTHWESTERN COASTLINE
OF PUERTO RICO. PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND
HIGH SURF ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE WFO SAN
JUAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH AT LEAST SATURDAY
MORNING. RESULTING IN LARGE BREAKING WAVES AND HIGH RISK OF RIP
CURRENTS. ANOTHER SWELL EVENT IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-141030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
622 AM AST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST SWELLS ARE AFFECTING THE LOCAL ATLANTIC WATERS
CREATING DANGEROUS SURF CONDITIONS ALONG THE NORTHERN ST
THOMAS...ST JOHN AND ADJACENT ISLANDS. LARGE BREAKING WAVE ACTION
AND DANGEROUS RIP CURRENTS ALONG THESE AREAS ARE EXPECTED TODAY.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND HIGH SURF
ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE WFO SAN JUAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH AT LEAST SATURDAY
MORNING. RESULTING IN LARGE BREAKING WAVES AND HIGH RISK OF RIP
CURRENTS. ANOTHER SWELL EVENT IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:16 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 13, 11:36 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 14, 3:17 AM CSTFlash Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.